Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from Viracept?
Nov 6, 2007

I am the guardian of my 16 year old sister who was born HIV+. She has been on Viracept for several years (approximately 9-10). Considering the recent discovery of the cancer-causing substance found in Viracept, I'm considering the option of switching her to a different medication. She's been doing very well on her current regimen - Combivir and Viracept, so the decision is very difficult. I know the FDA recommended not to switch patients who are doing well on the drug, but I read the recommendations of Canadian Health Officials, and they recommend switching.

Considering the higher risk of cancer in HIV + patients, especially children and adolescents, what is the best thing to do? Our doctor isn't offering much guidance on this, basically leaving the decision to me. Any advice is appreciated...

Response from Dr. Wohl

I share your concern. Viracept is my least favorite protease inhibitor and so I often look for any excuse to change from this drug to an alternative that is more potent and better tolerated. However, there are people, like your sister who have done exceedingly well on this medication without toxicity. Plus, any change always risks some new side effect so changes are not to be done lightly.

It seems that the Viracept contamination problem involves Europe but not the US, Canada or Japan. If you are in the US or Canada there is no known need to change course for this reason alone. The FDA is all over Pfizer to make sure the levels of this contaminant remain below standard thresholds.

DW



Previous
Just diagnosed and very concerned...
Next
Is it a good comb

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement